Dear Dr. Mahler:
My doctor told me that I have “severe” COPD, and I have been stable for years until one month ago when I had sudden breathing difficulty and I became lightheaded. The diagnosis was “afib,” and I am now taking a blood thinner medication to prevent clots from forming in my heart.
I am having a problem finding out about this heart condition. Thanks very much for your help.
Al from Grove City, PA
Sorry to hear that you developed “afib.” The medical diagnosis is atrial fibrillation – an irregular heart rhythm in which the upper chambers of the heart (atria) do not beat in synchrony with the lower chambers (ventricles). As a result, the amount of blood pumped per heart beat is generally lower than normal causing less blood to flow to the head and causes lightheaded or a fuzzy feeling. It can also cause shortness of breath which may be hard to distinguish from a worsening of your COPD.
A careful physical examination by your health care provider should reveal an irregular heart rhythm. An elctrocardiogram (electrical activity of the heart) is then needed to make the diagnosis. Next, an echocardiogram is done to further assess the function of your heart.
The curved arrows in the right and left atrium (upper chambers) in atrial fibrillation indicate chaotic electrical activity.
Sometimes, too much caffeine, alcohol, stress, an infection, and even some medications may cause atrial fibrillation. Excessive use of albuterol or other beta-agonist inhalers used to treat COPD may also cause this heart irregularity. I encourage you to inform your doctor if any of these may apply to you. Heart disease, high blood pressure, overactive thyroid gland (hyperthyroidism), and COPD increase the risk of developing atrial fibrillation.
Someone with atrial fibrillation has a five times greater risk of suffering a stroke compared to someone without it. Five different medications called “blood thinners” are used to inhibit blood clots from forming in your heart and to prevent stroke. A beta-blocker medication may also be used to slow down your heart rate.
Many individuals who develop atrial fibrillation are referred to a cardiologist for a complete evaluation. The good news is that your heart condition can usually be well controlled with one or more medications. It is also possible that the atrial fibrillation may disappear depending upon the specific cause.
I suggest that you also ask your doctor whether he/she can recommend additional reading materials.
Donald A. Mahler, M.D.
Normal electrical activity on left and atrial fibrillation on right.